Researchers study how ketamine reduces side effects of ECT in people with severe depression

Published on May 2, 2013 at 1:07 AM · No Comments

The largest trial into the use of Electroconvulsive Therapy (ECT) in the UK in more than 30 years will look into how the use of the Class C drug ketamine might reduce the side effects of ECT for those being treated for severe depression.

Both ECT and ketamine are both known to have benefits as antidepressants and as rapid and effective treatments for Treatment Resistant Depression (TRD). 

However ECT can be associated with confusion and impaired thinking ability and memory. Ketamine, also known by its street name of 'Special K', is used as an animal and human anaesthetic and sometimes for pain relief but cannot be used on its own as a treatment for depression. Small studies have suggested that combining ketamine with ECT can protect against the detrimental effects of ECT on thought processes and hasten the speed of getting better from depression, but a proper large scale trial of the combination is needed before it is used in clinical practice.

It is particularly hoped that ketamine will reduce the longer-term loss of past memories, including autobiographical memory - which may include memories of childhood holidays, growing up and early life - that some people experience with ECT and which can be very distressing. The researchers also want to know whether ketamine will increase the rate improving depressive symptoms, which may mean that fewer ECT treatments are needed. An optional part of the study will be to include brain imaging to understand better how ketamine might be working in the brain.

Project manager Jo Lowe of the University of Manchester is coordinating the research team, which is led by Professor Ian Anderson, and the trial is sponsored by Manchester Mental Health and Social Care Trust with the study involving an additional five NHS Trusts and three universities in the UK.

Read in | English | Español | Français | Deutsch | Português | Italiano | 日本語 | 한국어 | 简体中文 | 繁體中文 | Nederlands | Русский | Svenska | Polski
Comments
The opinions expressed here are the views of the writer and do not necessarily reflect the views and opinions of News-Medical.Net.
Post a new comment
Post